Hail, Cayuga
- When
- May 22, 9:20 PM EST to 9:40 PM EST
- Where
- Cayuga County, Countywide
- Measured
- 2 in hail
- Reported by
- NEWSPAPER
- Coordinates
- 42.950, -76.533
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 22, 2:18 PM EST, 7 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 318 PM EDT SAT MAY 22 2004 .DISCUSSION... WARM FRONT CURRENTLY ACROSS CENTRAL SOUTHERN TIER EAST ACROSS THE BGM AREA TO MSV. MUCH OF CWA CLOUDY AND RATHER COOL WITH JUST A FEW LIGHT SHOWERS IN NORTHERN ZONES. WARM FRONT WILL CONTINUE TO MOVE NORTHWARD THIS EVENING AND AREA WILL DESTABILIZE FAIRLY RAPIDLY LATE THIS AFTERNOON/EVENING. GFS/ETA CONTINUE TO SHOW SFC WAVE NOW OVER SOUTHERN MICHIGAN, WILL MOVE EASTWARD ALONG FRONT AND ACROSS NYS OVERNIGHT. THIS COMBINED WITH MID LEVEL SHORT WAVE AND LOW LEVEL SPEED MAX WILL PRODUCE MORE WIDESPREAD CONVECTION ACROSS NYS THIS EVENING AND POSSIBLY CONTINUING INTO THE LATE NIGHT HOURS. SHEAR VALUES ARE SIGNIFICANT AND MAINLY IN THE LOW LEVELS INDICATING POTENTIAL FOR BOW TYPE ECHOES (BULK SHEAR 0-1KM 30KTS). WENT LIKELY POPS HERE WITH CHC POPS NE PA. ACROSS NE PA FELT THE THREAT WAS LESS DUE TO DISTANCE FROM BOUNDARY AND RESULTANT WEAKER SFC CONVERGENCE. SUNDAY...FRONT REMAINS ACROSS REGION AND MAY ACTUALLY SHIFT FURTHER SOUTH OVER NY/PA BORDER FOR AWHILE SUNDAY MORNING BEHIND SFC WAVE. AS SFC LOW OVER THE MID WEST MOVES INTO THE UPPER GREAT LAKES REGION FRONT WILL SLOWLY MOVE BACK NORTH ACROSS CWA. CONTINUED WITH LIKELY POPS IN NYS AND CHC POPS NE PA. ETA MODEL SOUNDINGS SHOW LESS INSTABILITY THAN THIS EVENING SO SVR CONVECTION APPEARS LESS LIKELY. SUNDAY NIGHT...SFC LOW CONTINUES INTO THE UPPER GREAT LAKES AND ENTIRE ARE SHOULD BE IN THE WARM SECTOR BY 06Z. KEPT LIKELY POPS ACROSS NRN/CNTRL ZONES UNTIL MIDNIGHT THEN CHC POPS AS FRONT LIFTS NORTH OF CWA. MONDAY...GFS FASTER WITH FROPA THAN ETA. FOLLOWED ETA SOLUTION AND KEPT CHC POPS UNTIL EARLY AFTERNOON MOST AREAS. && EXTENDED (MON NITE-FRI)... MODELS ARE IN REASONABLE AGREEMENT THAT THE COLD FRONT WILL MOVE SOUTHEAST OF THE AREA BY EARLY MONDAY NIGHT... BRINGING A BRIEF END TO THE RW/TRW CHANCES MONDAY NT INTO EARLY TUESDAY. APPROACHING SHORT WAVES ASSOCIATED WITH A DEVELOPING EASTERN TROUGH WILL BRING A RENEWED CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY AND WEDNESDAY... THEN CANADIAN HIGH PRESSURE WILL BUILD EAST ACROSS THE AREA THURSDAY AND FRIDAY ALONG WITH DRYER... COOLER WEATHER. && .AVIATION... LOW-LEVEL MOISTURE POOLED ALONG A STATIONARY BOUNDARY OVER UPSTATE NY IS RESULTING IN MVFR CIGS FOR MOST OF THE AREA THIS AFTERNOON... WITH SPOTTY IFR CIGS. EXPECT CIGS TO GRADUALLY LIFT LATER THIS AFTERNOON IN ADVANCE OF A CONVECTIVE COMPLEX THAT SHOULD DEVELOP OVER THE GREAT LAKES AREA. WENT WITH A TEMPO GROUP FOR A THUNDERSTORM FOR THIS EVENING INTO THE EARLY MORNING HOURS AS THE GREAT LAKES CONVECTIVE COMPLEX MOVES EAST-SOUTHEAST. TIMING WITH THIS COMPLEX IS VERY UNCERTAIN AT THIS TIME AS THE SYSTEM HAS NOT YET DEVELOPED. EXPECT MVFR-IFR CIGS AND MVFR VSBYS LATE TONIGHT... THEN GRADUAL IMPROVEMENT ON SUNDAY. THE SFC BOUNDARY WILL REMAIN CLOSE ON SUNDAY... SO A FEW SHOWERS/THUNDERSTORMS REMAIN A GOOD POSSIBILITY... ALTHOUGH UNCERTAINTIES IN TIMING AND COVERAGE REQUIRE THAT THEY ARE LEFT OUT OF THE TAFS AT THIS TIME. && .BGM WATCHES/WARNINGS/ADVISORIES... NY...NONE PA...NONE SHORT TERM...RRM EXTENDED/AVIATION...MSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 445 AM EDT SAT MAY 22 2004 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-231000- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 445 AM EDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... THUNDERSTORMS AND SHOWERS WILL MOVE EAST ALONG A NEARLY STATIONARY FRONT TODAY AND TONIGHT. SOME OF THE THUNDERSTORMS COULD BRING STRONG DAMAGING WINDS AND HEAVY RAIN. THE RAIN COULD BE ENOUGH TO CAUSE FLASH FLOODING. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS AND SHOWERS WILL CONTINUE ON SUNDAY AND MONDAY. THERE IS A CONTINUED THREAT OF FLASH FLOODING AND DAMAGING WINDS. NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH FRIDAY. .SPOTTER CALL TO ACTION STATEMENT... FORMAL SKYWARN ACTIVATION COULD BE NEEDED LATE TODAY AND TONIGHT. RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 739 PM EDT SAT MAY 22 2004 NYZ016-017-230045- CAYUGA NY-SENECA NY- 739 PM EDT SAT MAY 22 2004 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 738 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR PENN YAN....OR ABOUT OVER WILLARD....MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... LEDYARD AND SHELDRAKE AT 800 PM. EAST VENICE AND LOCKE AT 815 PM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. ** NAME ***
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 740 PM EDT SAT MAY 22 2004 NYZ023-230045- SCHUYLER NY- 740 PM EDT SAT MAY 22 2004 ...THUNDERSTORM WITH HAIL AND HEAVY RAIN MOVING INTO THE AREA... AT 738 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH HAIL AND HEAVY RAIN...NEAR DUNDEE....OR ABOUT 5 MILES WEST OF TYRONE....MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... WATKINS GLEN AND MONTOUR FALLS AT 800 PM. ALPINE AND SMITH VALLEY AT 815 PM. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. VAN AUSDALL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 801 PM EDT SAT MAY 22 2004 NYZ009-037-230100- ONEIDA NY- 801 PM EDT SAT MAY 22 2004 ...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING INTO THE AREA... AT 758 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS FROM 21 MILES NORTH OF CAMDEN TO 17 MILES SOUTHWEST OF CAMDEN...MOVING EAST AT 50 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR... BOONVILLE AT 825 PM. ROME AT 830 PM. EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. MORFORD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 831 PM EDT SAT MAY 22 2004 NYZ037-230115- ONEIDA NY- 831 PM EDT SAT MAY 22 2004 ...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA... AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS NEAR ONEIDA....OR ABOUT 3 MILES EAST OF SYLVAN BEACH....MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... ORISKANY AND MAYNARD AT 900 PM. EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. MORFORD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
907 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 6 NE WATKINS GLEN 42.44N 76.78W
05/22/2004 1.50 INCH SCHUYLER NY TRAINED SPOTTER
0755 PM HAIL URBANA 42.45N 77.18W
05/22/2004 1.00 INCH STEUBEN NY EMERGENCY MNGR
&&
RRMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 928 PM EDT SAT MAY 22 2004 NYZ045-056-230230- BROOME NY-CHENANGO NY- 928 PM EDT SAT MAY 22 2004 ...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA... AT 922 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS NEAR MARATHON....OR ABOUT 8 MILES WEST OF NANTICOKE....MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... CHENANGO FORKS AND CASTLE CREEK AT 945 PM. GREENE AND SANITARIA SPGS AT 1000 PM. AFTON AND NINEVEH AT 1015 PM. THIS THUNDERSTORM HAS WEAKENED BUT STILL THE POTENTIAL TO BECOME SEVERE AGAIN AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. MORFORD
The Binghamton radar (KBGM), 95 km away, was scanning. The volume nearest the first event began at 02:18 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415979.